The Community Resource in Targeted Therapies
Driving Knowledge. Empowering Change. Optimizing Outcomes.
ONCAlert | Upfront Therapy for mRCC
Colorectal Cancer Case Studies

Tanios Bekaii-Saab, MD: Main Adverse Events With Regorafenib

Tanios Bekaii-Saab, MD
Published Online:Mar 07, 2016
Marie, a 61-year-old female, is diagnosed with mCRC in July of 2013 after presenting to her PCP with symptoms of abdominal fullness and abnormal bowel movements of several weeks' duration.

mCRC with Tanios Bekaii-Saab, MD and Tara Seery, MD: Case 1



What are the main adverse events associated with regorafenib?
 
Regorafenib's toxicities do occur early, typically within the first two to three weeks. Hand and foot syndrome is one toxicity that happens in close to 15% of patients at a more severe level, which may mean either stopping the drug or cutting down on the dose. Fatigue is another toxicity, diarrhea, and then you have other VEGF-related toxicities such as hypertension.
 
These toxicities tend to be relatively manageable. I think the best strategy is a preemptive strategy, which is to bring the patient once per week to the clinic during the first month of treatment to check on toxicities. This time frame is where you're going to see the most severe toxicities. Also, patient education about what to expect, how to moisturize their skin, teaching them about what to expect from the toxicities, when to call their primary care physician – all of these will help preempting a lot of these toxicities.
 

Case 1: mCRC

Marie K. is a 61-year-old female from Indianapolis, Indiana, who works as a corporate IT consultant. In July of 2013, she was diagnosed with mCRC after presenting to her PCP with symptoms of abdominal fullness and abnormal bowel movements of several weeks’ duration.

  • Medical history is notable for hip replacement in 2011, and mild GERD
  • CT scans of the abdomen and pelvis suggest presence of multiple peritoneal implants with mild ascites
  • Her initial biopsy showed a well-differentiated adenocarcinoma with molecular testing showed RAS-WT and BRAF- WT disease
  • She received initial therapy with FOLFIRI and cetuximab, and showed good response after 4 cycles

In March of 2014, she returned to her oncologist for a follow-up, and her CT scan showed evidence of progression, with visceral peritoneal metastases and ascites, as well as increasing CEA levels (40.2 ng/mL); her ECOG performance status at time of progression was 0

  • She was switched to FOLFOX and bevacizumab, with a good response. She had a marked decrease in CEA levels and improvement in her abdominal ascites after 3 cycles of therapy

In January of 2015, she returned for follow up with symptoms of abdominal fullness, increasing fatigue, and declining performance status (PS 1); PET/CT scan at that time showed marked progression of multiple target lesions.

  • She began treatment with regorafenib at a dose of 160 mg, but treatment was interrupted for 1 week after she developed moderate fatigue and grade 3 hand-foot skin reaction (HFSR); her liver function tests were within normal limits before and during treatment
  • Her condition improved, and treatment with regorafenib was re-initiated at a dose of 120 mg
  • Patient tolerated the reduced dose, with some mild fatigue, through 8 cycles of treatment; her disease remained stable on PET/CT at her 2-, 4-, and 6-month assessments, and performance status improved (PS 0)
  • She was scheduled to undergo oral surgery (dental implants) in October of 2015, and her treatment was interrupted 2 weeks prior to surgery

She returns for follow up 4 weeks after the procedure, with good wound healing and a PS of 0. Her PET/CT scan shows moderate progression of the peritoneal metastases and several new hepatic lesions. Her CEA has also increased to 27.7 ng/mL. Liver and kidney function remain within normal limits.

Publications
Copyright © TargetedOnc 2018 Intellisphere, LLC. All Rights Reserved.